Alert archive / Florida / Tornado Warnings in 2003

Tornado Warning 12, NWS Jacksonville, FL

April 25, 2003Alachua County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 25, 2003, 3:13 PM EDT for Alachua County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 3:13 PM EDT (19:13 UTC)
Expired
Apr 25, 2003, 3:45 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 104 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WFUS52 KJAX 251913
TORJAX
FLC001-251945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 345 PM EDT

* AT 305 PM EDT...THE PUBLIC REPORTED A TORNADO ON THE NORTHWEST SIDE 
  OF GAINESVILLE NEAR NW 43RD STREET...MOVING NORTHEAST AT 40 MPH. SMALL
  HAIL WAS ALSO REPORTED.

VERY LARGE HAIL IS POSSIBLE WITH THE PARENT THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE.

INTENSE LIGHTNING IS OCCURRING WITH THE PARENT STORM. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2975 8253 2966 8237 2977 8210 2990 8241
$$

CARROLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 25, 2:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Apr 25, 2:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT FRI APR 25 2003

...SHORT TERM...
STRONG TO SEVERE THUNDERSTORMS ONGOING AT THIS HOUR AS LINE
PROGRESSES THROUGH THE WEST CENTRAL PORTION OF THE CWA. SPLIT JET
STRUCTURE RESPONSIBLE FOR A GOOD PORTION OF THE CONVECTION AS UPPER
DIVERGENCE IS MAXIMIZED OVER NORTH FLORIDA AND SOUTH GEORGIA.
INSTABILITY INCREASING IN THE WARM SECTOR...EVIDENCED BY MARKED
INCREASE IN CONVECTION AHEAD OF THE LINE WHERE A FEW CELLS HAVE
ALREADY GONE SEVERE. LOW LEVEL JET CERTAINLY HAVING AN IMPACT ON
GULF COAST STORMS AS BOW STRUCTURE IS MOVING LARGELY SOUTHEAST.
THIS WOULD FAVOR MESO-ETA SOLUTION OF A SPLIT IN ACTIVITY OVER THE
EASTERN PORTION OF THE CWA. HOWEVER...850 WINDS INCREASING ALONG
WITH INCREASING INSTABILITY ALONG THE COAST SHOULD FAVOR ADDITIONAL
COASTAL DEVELOPMENT THROUGH LATE THIS AFTERNOON.

...TONIGHT...
MODELS ARE IN RELATIVELY GOOD AGREEMENT DESPITE COMPLEX PATTERN FOR
TONIGHT. WILL MAINTAIN HIGH POPS FOR THE EVENING PERIOD OVER THE
FLORIDA PORTION AND WILL BASE GEORGIA FORECAST ON RADAR TRENDS AT
ISSUANCE TIME. A GENERAL DECREASE IN ACTIVITY IS EXPECTED OVERNIGHT
TONIGHT AS MAIN SQUALL LINE SHIFTS EAST OVER THE ATLANTIC. DEEP
LAYER MOISTURE SUBSIDES...ESPECIALLY OVER GEORGIA PORTION...BUT
ENOUGH LOW LEVEL MOISTURE REMAINS TO MAINTAIN SMALL POP MENTION
OVERNIGHT. THIS IS FURTHER SUPPORTED BY ANOTHER IN A SERIES OF
ENERGY SPOKES ROTATING AROUND MAIN UPPER LOW OVER THE TENNESSEE
VALLEY.

...SATURDAY...
MOST OF GEORGIA WILL BE PRECIP FREE FOR SATURDAY AS TROUGH AXIS
SHIFTS EAST OF THE AREA. STILL COULD SEE SOME MAINLY MORNING SHOWERS
AND THUNDERSTORMS OVER THE SOUTHERN CWA AS CAPES ABOVE 1500 ARE
MAINTAINED THROUGH 18Z. PWATS BY THIS TIME WILL HAVE DROPPED TO
AROUND AN INCH AND A QUARTER LIMITING COVERAGE TO LOW END SCATTERED
AT BEST. WITH SOUTHWEST WINDS CONTINUING THROUGH MUCH OF THE DAY...
LOCATIONS FROM JAX SOUTHWARD WILL HAVE THE MERCURY CLIMB INTO THE
LOW TO MID 80S DESPITE CLOUD COVER. WILL HAVE TO WATCH CAREFULLY
AREAS FROM MARION TO PUTNAM TO FLAGLER WHERE WARM TEMPS WILL HAVE A
CHANCE TO INTERACT WITH RESIDUAL LOW LEVEL MOISTURE AND UPPER
ENERGY.

...EXTENDED...
GENERALLY DRY CONDITIONS EXPECTED THROUGH THE FIRST PART OF THE WORK
WEEK. WILL HAVE TO WATCH FOR POTENTIAL COASTAL SHOWERS ACTIVITY TO
THE SOUTH STARTING ON MONDAY BUT WILL LEAVE A DRY FORECAST FOR NOW.
AS HIGH SHIFTS TO THE EAST INTO THE ATLANTIC...WINDS VEER TO THE
SOUTH AS TEMPERATURES WARM INTO THE MID 80S. CLOUD COVER MAY DAMPEN
HIGHS A BIT...BUT SOUTHWEST FLOW BY THURSDAY SHOULD PRODUCE WARM
AND MUGGY CONDITIONS FOR ALL BUT THE IMMEDIATE COAST. WITH THE
INCREASING MOISTURE WILL BE THE CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS WITH THE EASTERN SIDE OF THE PENINSULA FAVORED UNDER
SOUTHWEST FLOW.

...MARINE...
WINDS CONSISTENTLY ABOVE FLAG CRITERIA TONIGHT IN ALL MODELS. WILL
MAINTAIN SCA FOR BOTH LEGS OVERNIGHT TONIGHT. WINDS GRADUALLY
DECREASE THROUGH THE AFTERNOON ON SATURDAY BUT AT LEAST SCEC
CONDITIONS WILL BE FELT THROUGH LATE AFTERNOON. CONDITIONS BECOME
RATHER TRANQUIL FOR SUNDAY BEFORE LOW LEVEL EASTERLY FLOW SETS UP
FOR THE BEGINNING OF THE WORK WEEK.

FCSTID =   23
AMG   64  82  59  82 /  30  20   0   0
SSI   64  82  62  81 /  70  30  30   0
JAX   66  85  61  82 /  70  30  30   0
SGJ   67  85  64  82 /  70  30  30  10
GNV   66  85  61  85 /  70  30  30  10
OCF   66  85  61  85 /  70  30  30  10

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES THROUGH THIS EVENING.
  ...SCA FERNANDINA BEACH TO FLAGLER BEACH OUT 60 NM.
GA...SEVERE THUNDERSTORM WATCH FOR CHARLTON...CAMDEN...AND GLYNN
     THROUGH 5PM.
  ...SCA ALTAMAHA SOUND TO FERNANDINA BEACH OUT 60 NM.

DEESE/ENYEDI
Hazardous weather outlook, Apr 25, 2:48 PM EDT, 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-252300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS AND PORTIONS OF NORTH FLORIDA UNTIL 5 PM...
...SEVERE THUNDERSTORM WATCH FOR NORTHEAST FLORIDA UNTIL 7 PM...
...SEVERE THUNDERSTORM WATCH FOR MOST OF INTERIOR GEORGIA AND THE
NORTHERN SUWANNEE VALLEY HAS BEEN CANCELED...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
AFTERNOON EVENING. SOME OF THESE STORMS WILL REACH SEVERE LIMITS. THE
PRIMARY HAZARDS WILL BE WIND GUSTS TO 60 MPH...HAIL UP TO NICKEL
SIZE...AND PERIODS OF TORRENTIAL RAINFALL. ISOLATED TORNADOES ARE
ALSO POSSIBLE. ACTIVITY WILL MOVE OFF THE COAST THROUGH THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON MAINLY OVER
NORTHEAST FLORIDA AND ALONG THE GEORGIA COAST.  NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED IN THE WATCH AREA. ELSEWHERE...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ABE/JD/SEC

In the hours before

Special weather statement, Apr 25, 12:50 PM EDT, 2 hours 23 minutes before
GAZ150-152-164-251730-

SIGNIFICANT WEATHER ALERT...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1250 PM EDT FRI APR 25 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE...CHARLTON AND BRANTLEY
COUNTIES THROUGH 130 PM EDT...

AT 1244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES SOUTHEAST OF WAYCROSS TO 10 MILES SOUTHEAST OF FARGO...
MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK...HOBOKEN...RACE
POND...WINOKUR...NAHUNTA...HOMELAND...HICKOX AND FOLKSTON THROUGH
130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Apr 25, 1:36 PM EDT, 1 hour 37 minutes before
FLZ023-GAZ150-164-251815-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT FRI APR 25 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BAKER...WARE AND
CHARLTON COUNTIES THROUGH 215 PM...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BAKER COUNTY...OR ABOUT
16 MILES SOUTHEAST OF FARGO...MOVING NORTHEAST AT 35 MPH. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CARROLL
Special weather statement, Apr 25, 2:00 PM EDT, 1 hour 13 minutes before
FLZ020>023-251845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI APR 25 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE...EASTERN HAMILTON...
COLUMBIA AND BAKER COUNTIES THROUGH 245 PM...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS FROM SUWANNEE SPRINGS TO
OLUSTEE...MOVING NORTHEAST AT 30 MPH. THESE CLUSTERS OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINFIELD...WHITE
SPRINGS...WELLBORN...WATERTOWN...SUWANNEE VALLEY...AND LULU THROUGH
245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Apr 25, 2:39 PM EDT, 34 minutes before
FLZ040-251915-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT FRI APR 25 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHEAST MARION COUNTY THROUGH
315 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF BURBANK...OR ABOUT
7 MILES NORTHEAST OF OCALA...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BURBANK...FORT MCCOY...
SALT SPRINGS...ORANGE SPRINGS AND HOG VALLEY THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

ZAPPE
Special weather statement, Apr 25, 2:41 PM EDT, 32 minutes before
FLZ020-021-GAZ132>136-149>152-162-163-252100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT FRI APR 25 2003

...TORNADO WATCH NO LONGER IN EFFECT FOR APPLING...ATKINSON...
BACON...BRANTLEY...CLINCH...COFFEE...ECHOLS...HAMILTON...JEFF
DAVIS...PIERCE...SUWANNEE...WARE... AND WAYNE COUNTIES...

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
STRONG TO SEVERE THUNDERSTORMS STRETCHING FROM NEAR BRUNSWICK
GEORGIA TO TRENTON FLORIDA. AREAS NORTHWEST OF THIS LINE WERE
EXPERIENCING MAINLY LIGHT TO MODERATE RAIN. ALTHOUGH ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE IN THE RAIN AREA...THE RISK OF
SEVERE WEATHER HAS GREATLY DIMINISHED.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

CARROLL
Special weather statement, Apr 25, 3:08 PM EDT, 5 minutes before
FLZ032-033-251945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT FRI APR 25 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND ST. JOHNS COUNTIES
THROUGH 345 PM...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF DOCTORS INLET...OR
ABOUT 7 MILES WEST OF ORANGE PARK...MOVING EAST AT 35 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOCTORS INLET...
BELLAIR-MEADOWBROOK TERRA...ASBURY LAKE...ORANGE PARK...
SWITZERLAND...FRUIT COVE...DURBIN AND GUANA RIVER STATE PARK THROUGH
345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:27 PM EDTSevere Thunderstorm WarningJAXColumbia48 min
Apr 25, 2:24 PM EDTSevere Thunderstorm WarningJAXUnion51 min
Apr 25, 2:33 PM EDTSevere Thunderstorm WarningJAXBaker42 min
Apr 25, 2:49 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau41 min
Apr 25, 3:03 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam42 min
Apr 25, 3:18 PM EDTSpecial Marine WarningJAX87 min
Apr 25, 3:31 PM EDTSevere Thunderstorm WarningJAXDuval29 min
Apr 25, 3:45 PM EDTSpecial Marine WarningJAX90 min
Apr 25, 3:48 PM EDTSevere Thunderstorm WarningJAXFlagler, Putnam, Saint Johns42 min
Apr 25, 3:53 PM EDTSevere Thunderstorm WarningJAXMarion22 min
Apr 25, 4:31 PM EDTSevere Thunderstorm WarningJAXFlagler29 min
Apr 25, 4:49 PM EDTSpecial Marine WarningJAX41 min

Nearby

Tornado Warnings in Florida, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.